Saturday, September 24, 2011

Difficult Decision Part III

This is a continuation of my blog post Part I & II about the difficult decision to take medication:

I have been on my new medication for two days now and I am uncoordinated, dizzy, and speech is more difficult for me. I was not manic at night yesterday like I usually am, and I was a little more stable during the day yesterday.

Today my son and I were at the NAMIWalk for mental illness (shout out to all the wonderful people I met today) and I was tired again, but by mid-morning I was actually playing catch with my son as we waited for the walkers. I was thinking that maybe the medicine is helping and I was so grateful to be having fun with my son.

Then I was reading a book to him and I started to feel faint and like I was going to fall over. I tried to eat some cereal I brought with me but kept missing my mouth as my coordination was so bad.

I had driven to the walk because I thought could drive this morning, but now I knew I could not drive home. My Dad had to come pick us up.

This is why deciding to take medicine is so difficult. I might have been having a better day earlier just because it was sunny out and I do have some good days, or it might be the medicine. It is too early to tell if the medicine is working yet, but these side effects mean I can't really drive because I might get stuck somewhere and get dizzy. This means I need to stay at home for now.

The worst part today though was how my son was affected by all of this. I had to tell him that I felt faint and if I fall, I will be ok, but he should tell someone and call 911. I felt it was better to tell him beforehand so I did not just fall over and he would be scared and not know what to do.

So then my sweet 7 year old son was worried about me and acting as my caregiver. He wanted to keep my cell phone in his hand and as we were cleaning up the display table, he wanted to carry everything and make me sit on the ground so if I fell I would not hit my head on the concrete. I feel so awful about putting him through that kind of fear and in the position to have to get help for me if I needed it.

He told me I should not take the medicine anymore. I said it might make me better, more happy, so we can have fun like we were when we were playing catch. He said "What's worse: Being unhappy from bipolar or dying from medicine?"

Good question my beautiful child.

This is why the difficult decision continues.


Rev. Katie


  1. I'm so sorry to hear this. I've had the exact reaction to a medication and actually fell over and landed on the couch (thank Goddess it wasn't the hard floor). I still have those dizzy spells once in awhile and I struggle as well as you do about these side effects.

    We've also had to have the 911 talk with our son because I get atypical migraines which look like a stroke and he needs to know to call 911 if that happens and we're home alone. He takes it in stride because we're dark and twisted family and make laughs about every subject.

    So far it's working.

  2. Hi Dark Mother,
    Thanks for sharing. It is nice to know I am not alone and neither is my son. We too try to laugh about things in our house:-)

    Also, I love how you say "thank Goddess." Sometimes I worry that people who are pagan do not use Goddess as often as they would like to because God is more accepted in our society.


    Rev. Katie